Alert archive / Virginia / Tornado Warnings in 2019

Tornado Warning 52, NWS Wakefield, VA

October 31, 2019Mecklenburg County, Virginia

NWS Wakefield, VA issued this tornado warning at Oct 31, 2019, 7:46 PM EDT for Mecklenburg County, Virginia. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 31, 2019, 7:46 PM EDT (23:46 UTC)
Expired
Oct 31, 2019, 8:30 PM EDT
In force
44 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Mecklenburg County, VA

The radar

The Raleigh/Durham radar (KRAX), 111 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 7:48 PM EDTTORNADO4 Sw Buffalo Springs, VACONFIRMED TORNADO TOUCHED DOWN NEAR WHITE HOUSE RD IN FAR SOUTHWEST MECKLENBURG COUNTY. TORNADO TRAVELED NORTHEAST FOR APPROX. 10 MINUTES BEFORE LIFTING SHORTLY AFTER CROSSING US 58. MANY OUTBUILDINGS AND SMALL BARNS WERE SIGNIFICANTLY DAMAGED. MINOR ROOF, SHI
Oct 31, 8:14 PM EDTTSTM WND GST 553 Ene Rogers Corner, VA
Oct 31, 8:15 PM EDTTSTM WND DMGBoydton, VATREES DOWN THROUGHOUT MECKLENBURG COUNTY. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 3:16 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

400 
WFUS51 KAKQ 312346
TORAKQ
VAC117-010030-
/O.NEW.KAKQ.TO.W.0052.191031T2346Z-191101T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wakefield VA
746 PM EDT Thu Oct 31 2019

The National Weather Service in Wakefield has issued a

* Tornado Warning for...
  Western Mecklenburg County in south central Virginia...

* Until 830 PM EDT.
    
* At 745 PM EDT, severe thunderstorms capable of producing a tornado
  were located along a line extending from Virgilina to 7 miles
  southwest of Hitesburg, moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Buffalo Springs around 755 PM EDT.
  Clarksville around 805 PM EDT.
  Chase City and Boydton around 815 PM EDT.

Other locations impacted by these tornadic storms include Fairview,
Nelson, Rogers Corner, Spanish Grove, Buffalo Junction, Finchley,
Finneywood, Baskerville, Skipwith and John H Kerr Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3657 7873 3658 7872 3664 7871 3667 7870
      3668 7870 3669 7868 3669 7865 3664 7858
      3664 7856 3670 7865 3683 7855 3688 7848
      3669 7825 3654 7857 3654 7873
TIME...MOT...LOC 2345Z 236DEG 42KT 3656 7879 3652 7879 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BROWN
2 follow-up statements
297 
WWUS51 KAKQ 312359
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
759 PM EDT Thu Oct 31 2019

VAC117-010030-
/O.CON.KAKQ.TO.W.0052.000000T0000Z-191101T0030Z/
Mecklenburg VA-
759 PM EDT Thu Oct 31 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR WESTERN
MECKLENBURG COUNTY...
        
At 757 PM EDT, tornado producing storms were located along a line
extending from Buffalo Springs to near Clarksville, moving northeast
at 55 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These tornadic storms will be near...
  Chase City and Boydton around 815 PM EDT.

Other locations impacted by these tornadic storms include Fairview,
Nelson, Rogers Corner, Spanish Grove, Buffalo Junction, Finchley,
Finneywood, Baskerville, Skipwith and John H Kerr Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3657 7873 3658 7872 3664 7871 3667 7870
      3668 7870 3669 7868 3669 7865 3664 7858
      3664 7856 3670 7865 3683 7855 3688 7848
      3669 7825 3654 7857 3654 7873
TIME...MOT...LOC 2357Z 237DEG 46KT 3663 7865 3661 7863 

TORNADO...OBSERVED
HAIL...<.75IN

$$

BROWN
317 
WWUS51 KAKQ 010030
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
830 PM EDT Thu Oct 31 2019

VAC117-010038-
/O.EXP.KAKQ.TO.W.0052.000000T0000Z-191101T0030Z/
Mecklenburg VA-
830 PM EDT Thu Oct 31 2019

...THE TORNADO WARNING FOR WESTERN MECKLENBURG COUNTY WILL EXPIRE AT
830 PM EDT...
    
The storms which prompted the Tornado warning have moved out of the 
area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Tornado Watch remains in effect until 1100 PM EDT for south central
Virginia.

Remember, a Severe Thunderstorm Warning still remains in effect for
Mecklenburg County through 915 pm EDT.

LAT...LON 3657 7873 3658 7872 3664 7871 3667 7870
      3668 7870 3669 7868 3669 7865 3664 7858
      3664 7856 3670 7865 3683 7855 3688 7848
      3669 7825 3654 7857 3654 7873
TIME...MOT...LOC 0028Z 236DEG 42KT 3683 7828 3681 7826 

$$

BROWN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Oct 31, 7:34 PM EDT, 12 minutes earlier.

Area forecast discussion, Oct 31, 7:34 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
734 PM EDT Thu Oct 31 2019

.SYNOPSIS...
A warm and gusty south flow persists this evening ahead of a
cold front. The strong cold front crosses the region this
evening through tonight. Cool high pressure returns over the
area from Friday through the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 730 PM EDT Thursday...

Tornado watch was expanded one tier of counties eastward
now covering the entire western half of the CWA. Storms are
starting to enter the western portions of the CWA at this hour,
and conditions will continue to be monitored to see if watches
need to be expanded further eastward towards the coast later
tonight.

As of 345 PM EDT Thursday...

Warm and breezy conditions along with breaks in the cloud cover
was allowing temps to jump into the low to mid 80s with upper
70s north and west of RIC. Fortunately no discrete cells were
developing ahead of the line of showers and storms to the west
this afternoon or early evening as CAPE and shear are supportive
of supercells and tornadoes. As of this afternoon all high res
guidance continues to limit activity ahead of the main forced
line. Hopefully this will remain the case as any individual
cells that develop ahead of the line would be supercell in
nature. The main line pushes to Farmville and Louisa shortly
before 8 pm then pushes quickly east across the entire region.
South winds ahead of the line will increase this evening with
gusts to 30 to 35 mph possible. Strong to severe wind is
expected with the line of showers and storms. 4 to 6 mb/6hr
pressure falls ahead of the line will be followed by 15 mb/6hr
rises behind the line. This will cause a very abrupt shift in
the wind from south to west and gusts to 50+ mph. Expect
potential swaths of severe wind which could case widespread
damage in some areas. Strong winds will persist behind the line
for about a hour as well. Bottom line is strong to severe wind
is possible widespread across the entire region later this
evening and tonight. A few tornadoes will also be possible in
and cell ahead of the line and embedded in the line itself.

Temps drop rapidly behind the front (10 to 15 degree or more in
one hour). By morning lows will have fallen into the low to mid
40s with continued gusty winds from the NW.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 345 PM EDT Thursday...

Sunny and much cooler Fri with highs in the mid to upper 50s.
Around 60 is possible near the coast. Expect breezy conditions
in the morning, but winds will decrease by afternoon as the high
builds in and the pres gradient relaxes. Cool high pres will
bring the coldest night of the season to date Fri night/Sat
morning. Lows around freezing (well) inland...m-u30s central to
lower to mid 40s along the coast. Potential frost/freeze
headlines will be contemplated by proceeding shifts as we get
closer.

Continued cool and dry on Sat w/ highs in the upper 50s to
lowers 60s. Another weak front pushed south late Sat night
bringing another sot of cool air and colder temps Sunday with
high only in the low to mid 50s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 250 PM EDT Thursday...

Cool high pressure becomes centered over the area Sunday evening-
Sunday night before moving offshore by Mon aftn. Sun night looks
like the coldest night of the season (so far), with lows in the low-
mid 30s inland/upper 30s-mid 40s close to the immediate coast. Will
continue to monitor the possibility of a freeze (mainly W of I-95)
Some upper 20s are possible in the NW Piedmont. Moderating trend in
temperatures will start early next week (due to high pressure moving
offshore causing southerly return flow to set up). Highs Monday in
the upper 50s and low 60s transition to low 60s W/upper 60s SE on
Tuesday. Lows Mon night in the upper 30s NW/40s elsewhere warming to
the mid-upper 40s W/low-mid 50s SE by Tue night. A series of weak
shortwaves tracks across the eastern Carolinas on Tuesday, bringing
a chance of showers to the region. Kept PoPs aob 30% as the GFS has
no QPF across the region (but the ECMWF has a couple tenths on
average). A potent area of low pressure (sfc-aloft) tracks from the
nrn Great Lakes to Quebec from late Tue-Wed AM. This will drag
another cold front across the region on Wed (but the FROPA looks
mainly dry attm).

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 730 PM EDT Thursday...

VFR conditions early in the period, however a strong cold front
crosses the region from west to east starting this evening.
Strong to severe thunderstorms will be out ahead of the front
resulting in brief periods of MVFR/IFR cigs/visbys and gusty
S/SW winds 15 to 25kts with higher gusts. Cigs/visbys should
return to VFR after the frontal passage, however strong NW
winds gusting to 25 kt persist behind the front early Friday
morning, gradually decreasing through the day. Sfc hi pres
returns by Fri afternoon and lasts through the weekend resulting
in mainly VFR conditions.

&&

.MARINE...
As of 250 PM EDT Thursday...

South winds 15-25 kt with gusts 25-30 kt will become SSW 20-30 kt
with gusts to 35-40 kt this evening right in advance of a cold
front. The strong cold front will cross the waters and push off the
coast from near midnight tonight into early Fri morning. Winds will
quickly turn to the W then NW but remain 20-30 kt with gusts to 35-
40 kt for the coastal waters north of the NC border and over the
Chesapeake Bay. Gale Warnings will remain in effect for the Bay and
coastal waters north of the NC border to account for these winds;
SCAs elsewhere. Waves 3-5 ft; waves 5-10 ft. A line of strong storms
will likely accompany the front this evening and could cause brief
convective wind gusts to around 50 kt. The most likely time frame
for these convective winds is 10pm-2am. With strong cold air
advection and rapidly increasing sfc pressure, winds will remain
elevated through most of Fri morning behind the cold front.

High pressure will move into the area during Fri and winds will
diminish. Winds will be NW or N 10-15 kt Fri aftn, then N 5-15 kt
becoming NE around 10 kt or less Fri night. NE winds less than 10 kt
becoming variable during Sat, as the high will be over the area then
slides off the coast. A weak cold front will cross the area Sat
evening, with another high pressure area building into and over the
region for late Sat night into Mon. Brief SCA conditions will be
possible early Sunday.

&&

.TIDES/COASTAL FLOODING...
As of 250 PM EDT Thursday...

Will continue to advertise minor flooding at all sites on the
bayside of the Lower MD Ern Shore late this aftn through this
evening. Therefore, a Coastal Flood Advisory remains for these
locations. A Coastal Flood Statement also remains in effect for the
VA nrn neck locations adjacent to the Ches Bay and Potomac River for
the same time period as it looks like the water level will come
close to the minor flood threshold at Lewisetta. Water levels will
rapidly fall by Fri morning due to NW winds behind a cold front.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 10 PM EDT this evening for
     MDZ021>023.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EDT Friday for ANZ633-635>638.
     Gale Warning until 6 AM EDT Friday for ANZ630>632-634-650-652-
     654-656.
     Small Craft Advisory until 10 PM EDT Friday for ANZ658.

&&

SYNOPSIS...JAO
NEAR TERM...ALB/CMF/JAO
SHORT TERM...ALB/JAO
LONG TERM...ERI
AVIATION...CMF/JAO
MARINE...JDM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 31, 7:15 PM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
715 PM EDT Thu Oct 31 2019

MDZ024-025-NCZ013>017-030>032-102-VAZ084-086-093-095>100-523>525-
012315-
Inland Worcester-Maryland Beaches-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Eastern Currituck-
Gloucester-Mathews-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Accomack-Northampton-York-Newport News-
Hampton/Poquoson-
715 PM EDT Thu Oct 31 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Showers with strong gusty winds and heavy rain are possible tonight
as a cold front crosses the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ022-012315-
Wicomico-
715 PM EDT Thu Oct 31 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021-023-012315-
Dorchester-Somerset-
715 PM EDT Thu Oct 31 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...TORNADO WATCH 686 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Coastal Flood Advisory.

Showers and thunderstorms with strong gusty winds, heavy rain, and
isolated tornadoes are possible tonight as a cold front crosses the
region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ048-060>062-065>069-509-510-012315-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
715 PM EDT Thu Oct 31 2019

...TORNADO WATCH 687 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Showers and thunderstorms with strong gusty winds, heavy rain, and
isolated tornadoes are possible tonight as a cold front crosses the
region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012-VAZ064-075-076-079>083-087>090-092-511>522-012315-
Northampton-Caroline-Westmoreland-Richmond-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Greensville-Sussex-Surry-
James City-Southampton-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
715 PM EDT Thu Oct 31 2019

...TORNADO WATCH 687 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Showers and thunderstorms with strong gusty winds, heavy rain, and
isolated tornadoes are possible tonight as a cold front crosses the
region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ077-078-085-012315-
Northumberland-Lancaster-Middlesex-
715 PM EDT Thu Oct 31 2019

This Hazardous Weather Outlook is for eastern Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms with strong gusty winds, heavy rain, and
isolated tornadoes are possible tonight as a cold front crosses the
region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 3:34 AM EDTGale WarningAKQ26 hr
Oct 31, 6:23 AM EDTCoastal Flood StatementAKQLancaster, Northumberland, Westmoreland15 hr
Oct 31, 7:32 PM EDTSevere Thunderstorm WarningAKQAmelia, Cumberland, Fluvanna, Goochland, Louisa, Nottoway and 2 more43 min
Oct 31, 7:34 PM EDTSevere Thunderstorm WarningAKQLunenburg, Mecklenburg, Nottoway41 min
Oct 31, 7:48 PM EDTTornado WarningAKQAmelia, Cumberland, Lunenburg, Nottoway, Prince Edward42 min

Nearby

Tornado Warnings in Virginia, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.